Suicide attempt with self-made Taxus baccata leaf capsules: survival following the application of extracorporeal membrane oxygenation for ventricular arrythmia and refractory cardiogenic shock

@article{VardonBounes2017SuicideAW,
  title={Suicide attempt with self-made Taxus baccata leaf capsules: survival following the application of extracorporeal membrane oxygenation for ventricular arrythmia and refractory cardiogenic shock},
  author={Fanny Vardon Bounes and E. Tardif and St{\'e}phanie Ruiz and Jean-Christophe Gallart and Jean Marie Conil and Cl{\'e}ment Delmas},
  journal={Clinical Toxicology},
  year={2017},
  volume={55},
  pages={925 - 928}
}
Abstract Context: Yew intoxication has been known for many years; high dose ingestion of Taxus baccata leads to cardiac toxicity mediated by calcium and sodium channel blocking properties. We present a case report of a patient who attempted suicide after T. baccata ingestion, causing refractory cardiogenic shock requiring temporary circulatory assistance by veno-arterial extra corporeal membrane oxygenation (VA ECMO). Case details: A 28-year-old man was admitted to the critical care unit of a… Expand
Successful Treatment of Severe Myocardial Injury Complicated With Refractory Cardiogenic Shock Caused by AOPP Using Extracorporeal Membrane Oxygenation
  • Yang Li, ChunShui Cao, XiaoLong Luo, Liang Huang
  • Medicine
  • 2020
TLDR
It is suggested that for patients with severe myocardial injury complicated with cardiogenic shock caused by AOPP, the use of VA-ECMO therapy can improve the prognosis. Expand
Successful treatment of severe myocardial injury complicated with refractory cardiogenic shock caused by AOPP using extracorporeal membrane oxygenation
TLDR
It is suggested that for patients with severe myocardial injury complicated with cardiogenic shock caused by AOPP, the use of VA-ECMO therapy can improve the prognosis. Expand
Common Poisoning Substances with Cardiotoxic Potential
Severe poisoning may lead to life-threatening situation or death due to cardiovascular dysfunction, arrhythmia, or cardiogenic shock. The poisoning substance varies in different parts of world; inExpand
Role of ECMO in life threatening intoxication
TLDR
ELSO (Extracorporeal Life Support Organization) may support the global data collection on acute intoxication requiring ECMO, which may address some of the issues of underutilized modality. Expand
ECMO in Poisoning
TLDR
The use of ECMO in poisoning has shown promising results as salvage therapy and can be used as bridge to recovery, antidote, and toxin removal with renal replacement therapy or transplant, and it is an underutilized modality across the world. Expand
Cardiotoxicity in yew berry poisoning: A case report and literature review.
TLDR
There is better understanding of this condition, to identify which therapies offer maximal benefit and to optimize outcomes for this rare but often devastating toxidrome, and the most common strategies used to treat such patients are discussed. Expand
Extracorporeal membrane oxygenation in carbamate (methomyl) intoxication: systematic review of the literature and case presentation
TLDR
With only a few exceptions, acute methomyl poisoning is potentially life-threatening and has high incidences of morbidity and mortality, therefore, physicians should keep in mind the possibility of extracorporeal membrane oxygenation for the quick support of intoxication. Expand
ECLS and Lipid Resuscitation in Severe Taxus Poisoning: A Case Series
Context: Different cases of accidental and intentional poisoning with Taxus baccata have already been described. Standard therapy, nor antidotes exists. Previously, supportive therapy,Expand
Fatal ingestion of Taxus baccata: English yew.
TLDR
This case illustrates a collaborative team approach among subject matter experts to unexpectedly discover and then confirm the sudden death of this woman from T. baccata toxicity. Expand
Clinical Toxicology of Yew Poisoning
TLDR
Most nonintentional ingestions of yew plant constituents are asymptomatic and require little intervention, and severe, acute yew poisoning results in symptomatology largely resistant to pharmacotherapy intervention. Expand
...
1
2
...

References

SHOWING 1-10 OF 19 REFERENCES
Extracorporeal life support in a severe Taxus baccata poisoning
TLDR
Intensive treatment of severe cardiovascular symptoms with antiarrhythmic drugs, temporary pacemaker, intra-aortic balloon pump, extracorporeal membrane oxygenation, and extracordoreal life support can be life-saving even after a potentially lethal ingestion of T. baccata leaves. Expand
Combination of veno-arterial extracorporeal membrane oxygenation and hypothermia for out-of-hospital cardiac arrest due to Taxus intoxication.
TLDR
A young woman presented with cardiac arrest following ingestion of yew tree leaves of the Taxus baccata species and a combination of extracorporeal membrane oxygenation (ECMO) and hypothermia was initiated. Expand
Near-fatal yew berry intoxication treated with external cardiac pacing and digoxin-specific FAB antibody fragments.
The case of a 5-year-old girl who survived a near-fatal ingestion of yew plant leaves after treatment with CPR, transcutaneous pacing, and digoxin-specific FAB antibody fragments is presented.Expand
Haemodialysis in Taxus baccata poisoning: a case report.
TLDR
A 16-year-old Caucasian male with a known history of depressive disorders but no other diseases was found at home unconscious, bradycardic (heart rate, 45 b.p.m.), tachypnoic (respiratory rate, 30/min), and cyanotic and required high-dosed epinephrine dosages. Expand
A comparison of survival with and without extracorporeal life support treatment for severe poisoning due to drug intoxication.
TLDR
It is considered that ECLS may improve survival in critically ill poisoned patients experiencing cardiac arrest and severe shock, in the absence of response to conventional therapies. Expand
A fatal case of Taxus poisoning
TLDR
The occurrence of severe hypokalemia needs further attention in cases with Taxus poisoning as its immediate treatment might increase survival chances. Expand
Extracorporeal pump assistance — Novel treatment for acute lidocaine poisoning
TLDR
It is suggested that short-term support of the circulation with an extracorporeal pump could theoretically be effective in reducing patient mortality from acute massive lidocaine overdose. Expand
Experimental amitriptyline poisoning: treatment of severe cardiovascular toxicity with cardiopulmonary bypass.
TLDR
CPB improved survival in the authors' swine model of severe amitriptyline poisoning, and nine of ten swine treated with CPB were easily weaned off bypass without any pharmacologic intervention; however, one required norepinephrine to be weaned. Expand
Clinical review: Aggressive management and extracorporeal support for drug-induced cardiotoxicity
TLDR
A review of the literature shows that cardiopulmonary bypass of the poisoned heart is feasible and that prognostic factors predictive of refractoriness to conventional treatment for cardiotoxic poisonings is mandatory. Expand
Identification of taxine derivatives in biological fluids from a patient after attempted suicide by ingestion of yew (Taxus baccata) leaves.
TLDR
The high concentration of conjugated metabolites found in urine underscores the critical role that conjugation in the liver plays in eliminating taxines and increasing the probability of the patient's survival. Expand
...
1
2
...